We prove the existence of complex dynamics for a generalized pendulum type equation with variable length. The solutions we find switch from an oscillatory behavior around the stable vertical position to a rotational type behavior crossing the unstable position with positive or negative velocity following any prescribed two-sided sequence of symbols. Moreover, to any periodic sequence of symbols corresponds a periodic solution of the equation. The proof is based on a topological approach and the results are robust with respect to small perturbations. In particular a small friction term can be added to the equation.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Recall that \(T_B\) is the time length for which the points are subjected to the effects of system \((Eq_B)\) in the period interval \([0,T].\)
Recall that \(T_A\) is the time length for which the points are subjected to the effects of system \((Eq_A)\) in the period \([0,T].\)
Here, by “crossing”, we mean go through the set and cross two opposite sides of its boundary.
Aulbach, B., Kieninger, B.: On three definitions of chaos. Nonlinear Dyn. Syst. Theory 1, 23–37 (2001)
Burns, K., Weiss, H.: A geometric criterion for positive topological entropy. Commun. Math. Phys. 172, 95–118 (1995)
Burra, L., Zanolin, F.: Chaotic dynamics in a simple class of Hamiltonian systems with applications to a pendulum with variable length. Differ. Integr. Equ. 22, 927–948 (2009)
Butikov, E.I.: Square-wave excitation of a linear oscillator. Am. J. Phys. 72, 469–476 (2004)
Den Hartog, J.P.: Mechanical Vibrations. Dover Publications Inc., Mineola (1985)
Delshams, A., Gidea, M., de la Llave, R., Seara, T.: Geometric approaches to the problem of instability in Hamiltonian systems. In: Craig, W. (ed.) An Informal Presentation. (English Summary) Hamiltonian Dynamical Systems and Applications. NATO Science for Peace and Security Series B: Physics and Biophysics, pp. 285–336. Springer, Dordrecht (2008)
Devaney, R.L.: An Introduction to Chaotic Dynamical Systems, 2nd edn. Addison-Wesley Studies in Nonlinearity. Addison-Wesley Publishing Company, Advanced Book Program, Redwood City (1989)
Furi, M., Martelli, M., O’Neill, M., Staples, C.: Chaotic orbits of a pendulum with variable length. Electron. J. Differ. Equ. No. 36, 14 pp. (2004) (electronic)
Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector fields. Applied Mathematical Sciences, 42. Springer, New York (1983)
Hale, J.K.: Ordinary differential equations, 2nd edn. R. E. Krieger Publishing Co., Inc., Huntington (1980)
Hastings, S.P.: Use of “simple shooting” to obtain chaos. Homoclinic chaos (Brussels, 1991). Phys. D 62, 87–93 (1993)
Hastings, S.P., McLeod, J.B.: Chaotic motion of a pendulum with oscillatory forcing. Am. Math. Mon. 100, 563–572 (1993)
Irwin, M.C.: Smooth Dynamical Systems. Pure and Applied Mathematics, 94. Academic Press Inc., New York (1980)
Kennedy, J., Sanjuan, M.A.F., Yorke, J.A., Grebogi, C.: The topology of fluid flow past a sequence of cylinders. Special issue in memory of B. J. Ball Topol. Appl. 94, 207–242 (1999)
Kennedy, J., Yorke, J.A.: Topological horseshoes. Trans. Am. Math. Soc. 353, 2513–2530 (2001)
Kirchgraber, U., Stoffer, D.: On the definition of chaos. Z. Angew. Math. Mech. 69, 175–185 (1989)
Lenci, S., Rega, G.: Competing dynamic solutions in a parametrically excited pendulum: attractor robustness and basin integrity. J. Comput. Nonlinear Dyn. 3, 041010-1–9 (2008)
Lenci, S., Rega, G.: Experimental versus theoretical robustness of rotatins solutions in a parametrically excited pendulum: a dynamical integrity perspective. Phys. D 240, 814–824 (2011)
Margheri, A., Rebelo, C., Zanolin, F.: Chaos in periodically perturbed planar Hamiltonian systems using linked twist maps. J. Differ. Equ. 249, 3233–3257 (2010)
Mawhin, J., Willem, M.: Critical Point Theory and Hamiltonian Systems. Applied Mathematical Sciences, 74. Springer, New York (1989)
Medio, A., Pireddu, M., Zanolin, F.: Chaotic dynamics for maps in one and two dimensions: a geometrical method and applications to economics. Int. J. Bifurcat. Chaos 19, 3283–3309 (2009)
Moise, E.E.: Geometric Topology in Dimensions 2 and 3. Graduate Texts in Mathematics, vol. 47. Springer - Verlag, New York (1977)
Núñez, D., Torres, P.J.: On the motion of an oscillator with a periodically time-varying mass. Nonlinear Anal. Real World Appl. 10, 1976–1983 (2009)
Núñez, D., Torres, P.J.: Stabilization by vertical vibrations. Math. Methods Appl. Sci. 32, 1118–1128 (2009)
Osipov, A.V., Pliss, V.A.: Relaxation oscillations in a system of Duffing type. (Russian) Differentsial’nye Uravneniya 25, 435–446, 548; translation in. Differ. Equ. 25 (1989), 300–308 (1989)
Papini, D., Zanolin, F.: On the periodic boundary value problem and chaotic-like dynamics for nonlinear Hill’s equations. Adv. Nonlinear Stud. 4, 71–91 (2004)
Pascoletti, A., Pireddu, M., Zanolin, F.: Multiple periodic solutions and complex dynamics for second order ODEs via linked twist maps. In: Proceedings of the 8th Colloquium on the Qualitative Theory of Differential Equations (Szeged, 2007). Electron. J. Qual. Theory Differ. Equ., Szeged 14, 1–32 (2008)
Pascoletti, A., Zanolin, F.: Example of a suspension bridge ODE model exhibiting chaotic dynamics: a topological approach. J. Math. Anal. Appl. 339, 1179–1198 (2008)
Serra, E., Tarallo, M., Terracini, S.: Subharmonic solutions to second-order differential equations with periodic nonlinearities. Nonlinear Anal. 41, 649–667 (2000)
Walters, P.: An Introduction to Ergodic Theory, Graduate Texts in Mathematics, vol. 79. Springer, New York (1982)
Wiggins, S.: On the detection and dynamical consequences of orbits homoclinic to hyperbolic periodic orbits and normally hyperbolic invariant tori in a class of ordinary differential equations. SIAM J. Appl. Math. 48, 262–285 (1988)
Wiggins, S.: Global Bifurcations and Chaos Analytical methods. Applied Mathematical Sciences, 73. Springer, New York (1988)
Wiggins, S.: Chaos in the dynamics generated by sequence of maps, with application to chaotic advection in flows with aperiodic time dependence. Z. Angew. Math. Phys. 50, 585–616 (1999)
Zharnitsky, V.: Breakdown of stability of motion in superquadratic potentials. Commun. Math. Phys. 189, 165–204 (1997)
Alessandro Margheri—Supported by FCT, Financiamento Base 2010 ISFL-1-209 and project PTDC/MAT/113383/2009. Carlota Rebelo—Supported by FCT, Financiamento Base 2010 ISFL-1-209 and project PTDC/MAT/113383/2009. Fabio Zanolin—The author acknowledges the support of the PRIN project “Equazioni Differenziali Ordinarie e Applicazioni”.
About this article
Cite this article
Margheri, A., Rebelo, C. & Zanolin, F. Complex Dynamics in Pendulum-Type Equations with Variable Length. J Dyn Diff Equat 25, 627–652 (2013). https://doi.org/10.1007/s10884-013-9295-4
- Pendulum type equations
- Periodic solutions
- Complex dynamics